Physostigmine for quetiapine overdose?

November 18, 2011, 11:38 pm

★★½☆☆

Reversal of quetiapine-induced altered mental status with physostimine: a case series. Cole JB et al. Am J Emerg Med 2011 July 28; [Epub ahead of print]

Abstract 

Some of the atypical antipsychotic agents – quetiapine (Seroquel), olanzapine (Zyprexa), clozapine (Clozaril) — have significant anticholinergic properties.  This paper describes three patients with quetiapine overdose and altered mental status who improved after being treated with the carbamate physostigmine, a cholinergic agent sometimes used to reverse anticholinergic toxicity.

    1.     A 27-year-old man who came to the emergency department following a quetiapine overdose developed decreasing mental status and a Glasgow Coma Scale (GCS) of 10 that did not respond to naloxone or flumazenil. His GCS improved to 15 two minutes he received physostigmine 2 mg. The patient had no further episodes of altered mental status and was admitted to the psychiatric service.
    2. A 33-year-pold man presented to the ED after a quetiapine overdose with a GCS of 11 and flushed, dry skin. His GCS improved to 15 two minutes after treatment with physostigmine 2mg, and he confirmed ingestion of quetiapine only. His admission was downgraded form ICU to telemetry unit, and his mental status remained stable.
    3. A 24-year-old woman ingested 2 g of quetiapine. in hospital her GCS deteriorated to 7, and intubation with admission to the ICU was contemplated. One minute after he received physostigmine 2 mg, his GCS improved to 15, and he required neither intubation or ICU admission.

The authors stress that since the duration of physostigmine’s effect is only 30 to 90 minutes (far shorter than the duration of quetiapine), patients should be observed carefully and not have their level of care downgraded until at least 4 hours after the last dose  of physostigmine. They conclude that “emergency physicians should be aware of [the] association” between quetiapine overdose and improvement in GCS following physostigmine administration.

The question that occurs to me is: “Why should emergency physicians be aware of this association?”  It might only be confusing. If the authors thought that altered mental status secondary to quetiapine overdose should be treated with physostigmine, they should have said so. It seems to me that they really wanted to recommend physostigmine in these situations, but realized — reasonably — that a mere three cases, even when added to the scattered similar cases previously reported in the literature, represents insufficient evidence to justify such a suggestion. I am not at all convinced by the little data available that physostigmine is safe and effective in these overdoses, or that it would not in some cases give clinicians a false sense of security. If the practitioner does not observe the caution that these patients should be observed at a high level of care for 4 hours following physostigmine administration — a caveat that does not appear anywhere in the abstract — he or she might have to explain why that psychiatric admission was found seizing and aspirating two hours after he went up to the locked ward.

2 Comments:

  1. Michelle Says:

    Agreed. Gave physo for a quetiapine overdose last week because we couldn’t tell for sure if the patient was anticholinergic from the quetiapine or experiencing withdrawal syndrome. The physo worked well and gave us our diagnosis, but his anticholinergic delirium returned within two hours and he remained in the ICU another 36 hours with delirium. Similar to most of my quetiapine cases for which I used physo. There is a reporting bias in the literature I believe.

  2. Leon Says:

    Michelle:

    Thanks for the comment. I think that careful use of physostigmine in these cases to obtain a more detailed history and to monitor response is often justified and clinically useful. The antidote seems generally safe when administered with proper precautions, despite two decades-old reports of death associated with its use in tricyclic antidepressant toxicity. But it is certainly not a permanent cure of anticholinergic-induced delirium or CNS toxicity, as the article implies.